Indiana, 2001Flooding and Hail in Indiana, August 18, 2001
August 18, 2001 · NWS IND · 34 events in 22 counties and zones
A squall line dropped southeast across Central Indiana knocking down numerous trees and producing large hail. A few supercells also formed southwest of Indianapolis producing mainly large hail.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line dropped southeast across Central Indiana knocking down numerous trees and producing large hail. A few supercells also formed southwest of Indianapolis producing mainly large hail. A tree fell on a car near Cloverdale, while a man was injured as a garage under construction collapsed on him in Chesterfield. The squall line was fueled by near full afternoon sunshine ahead of it and a very strong upper level low trailing a cold front which lagged behind the squall line. Many streets were also water covered as nearly 4 inches of rain fell across many spots south of Indianapolis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 18, 2:02 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 18, 2:02 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 PM EST SAT AUG 18 2001
AFD WL BE BRF DUE TO IMMINENT SVR WX. WRM FNT HAS MOVD N OF FCST
AREA WHILE CDFNT EXTDS SW FM LO PRES OVR SW WI TO WCNTRL MO. RADAR
SHOWS SVR TSRA MOVG ACRS CNTRL IL. FCST PRBLM IS PCPN CHCS WITH SYS
MOVG ACRS FA.
12Z ETA/AVN MDLS MOST SIMILAR AND ETA APPRS TO HAVE INITIALIZED
BEST...SO WL PREFER ETA. THIS SHOWS CDFNT TO MOV ACRS FA TNGT WITH
STG DYNAMIC LIFT. INSTABILITY ALREADY IN PLACE...SO GUD SVR THREAT
FOR MUCH OF FA. EXPECT FURTHER TSRA DVLPMT SW OF CURRENT LINE ACRS
IL THAT WL SPRD ACRS FA. BLV POPS HIER THAN EITHER NGM/AVN MOS
WARRANTED TNGT. LOBE OF MSTR WL WRAP AROUND 500 MB LOW ACRS MNLY THE
N PART OF THE FA SUN...SO WL KEEP CHC SHRA. LIMITING FACTOR WL BE
LIMITED AMT OF LIFT...BUT BLV A CHC SHRA STILL WARRANTED. CHC WL
DMNSH SW TO NE AS SYS LIFTS NE. CLDNS WL BGN DCRS SW TO NE SUN NGT
INTO MON.
MESOETA SFC TEMPS SHOW EXCELLENT AGREEMENT WITH NGM/AVN MOS...AND WL
USE THOSE VALUES.
.IND...NONE.
ZIMMERMAN
In the hours before
Special weather statement, Aug 18, 10:37 AM EST, 4 hours 35 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-181800-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1037 AM EST SAT AUG 18 2001
THUNDERSTORMS ARE LIKELY OVER CENTRAL INDIANA FROM MID AFTERNOON ON
INTO THE EVENING HOURS. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS WILL BE SEVERE.
THE MAIN SEVERE WEATHER THREAT AREA WILL BE SOUTH AND WEST OF A LINE
FROM CRAWFORDSVILLE TO INDIANAPOLIS TO BEDFORD...BUT WILL BE POSSIBLE
ANYWHERE IN CENTRAL INDIANA...ESPECIALLY LATE THIS AFTERNOON AND
THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER ILLINOIS AND MOVE INTO
WEST CENTRAL INDIANA AFTER 200 PM. THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS CENTRAL INDIANA INTO THE EVENING HOURS.
THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL...BUT DAMAGING
WINDS ARE ALSO POSSIBLE. DESTRUCTIVE HAIL LARGER THAN AN INCH IN
DIAMETER IS POSSIBLE IN ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
ZIMMERMAN
Special weather statement, Aug 18, 2:04 PM EST, 1 hour 8 minutes before
INZ028-029-035-043-182000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
204 PM EST SAT AUG 18 2001
...LARGE HAIL LIKELY THIS AFTERNOON...
AT 200 PM EST...NATIONAL WEATHER SERVICE RARAR WAS SHOWING A STRONG
LINE OF THUNDERSTORMS MOVING EAST ACROSS EASTERN ILLINOIS. THESE
STORMS HAVE BEEN PRODUCING HAIL AS LARGE AS 4 INCHES IN DIAMETER.
THESE STORMS ARE EXPECTED TO MAINTAIN THEMSELVES AS THEY MOVE ACROSS
WEST CENTRAL INDIANA AFTER 300 PM...SO THUNDERSTORM WARNINGS WILL
BE LIKELY BY THEN.
DAMAGING WINDS AND TORNADOES WILL ALSO BE POSSIBLE. SO BE ALERT TO
THE CHANGING WEATHER CONDITIONS AND SEEK SHELTER. IF YOU LIVE IN A
MOBILE HOME...NOW IS THE TIME TO SEEK ALTERNATE SHELTER.
KOCH
Special weather statement, Aug 18, 3:00 PM EST, 12 minutes before
INZ028-035-182015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST SAT AUG 18 2001
THE SEVERE THUNDERSTORM WARNING FOR WARREN AND NORTHERN FOUNTAIN
COUNTIES WILL EXPIRE AT 300 PM EST.
RK
Event by event
16 hail, 14 thunderstorm wind, 4 flood. Local standard time, as filed.
Thunderstorm Wind, Warren
- When
- August 18, 3:12 PM EST
- Where
- Warren County, Powleys Corners
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -87.517
Hail, Tippecanoe
- When
- August 18, 3:29 PM EST to 3:30 PM EST
- Where
- Tippecanoe County, 2 mi S of Lafayette
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.383, -86.867
Thunderstorm Wind, Carroll
- When
- August 18, 3:45 PM EST
- Where
- Carroll County, 1 mi W of Delphi
- Measured
- 50 kt (58 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.583, -86.683
Hail, Clinton
- When
- August 18, 4:20 PM EST
- Where
- Clinton County, Frankfort
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.283, -86.517
Hail, Boone
- When
- August 18, 4:25 PM EST to 4:26 PM EST
- Where
- Boone County, Thorntown
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.133, -86.600
Hail, Tippecanoe
- When
- August 18, 4:28 PM EST to 4:30 PM EST
- Where
- Tippecanoe County, Clarks Hill
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.250, -86.717
Hail, Montgomery
- When
- August 18, 4:30 PM EST to 4:32 PM EST
- Where
- Montgomery County, Linden
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.183, -86.900
Thunderstorm Wind, Tipton
- When
- August 18, 4:40 PM EST to 4:41 PM EST
- Where
- Tipton County, Kempton
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -86.233
Hail, Howard
- When
- August 18, 4:44 PM EST to 4:45 PM EST
- Where
- Howard County, Sycamore
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.500, -85.917
Thunderstorm Wind, Boone
- When
- August 18, 4:45 PM EST
- Where
- Boone County, Thorntown
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -86.600
Thunderstorm Wind, Clinton
- When
- August 18, 4:47 PM EST to 4:49 PM EST
- Where
- Clinton County, Hillisburg
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -86.333
Hail, Clay
- When
- August 18, 4:48 PM EST to 4:55 PM EST
- Where
- Clay County, Cory
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.383, -87.200
Thunderstorm Wind, Madison
- When
- August 18, 5:07 PM EST to 5:09 PM EST
- Where
- Madison County, Chesterfield
- Measured
- 50 kt (58 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.117, -85.600
Hail, Parke
- When
- August 18, 5:08 PM EST to 5:10 PM EST
- Where
- Parke County, Lyford
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.650, -87.367
Thunderstorm Wind, Vermillion
- When
- August 18, 5:10 PM EST to 5:11 PM EST
- Where
- Vermillion County, Centenary
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.667, -87.467
Hail, Owen
- When
- August 18, 5:30 PM EST to 5:40 PM EST
- Where
- Owen County, Carp
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.383, -86.767
Hail, Putnam
- When
- August 18, 5:30 PM EST to 5:40 PM EST
- Where
- Putnam County, Cloverdale
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.517, -86.800
Hail, Madison
- When
- August 18, 5:45 PM EST to 5:47 PM EST
- Where
- Madison County, Pendleton
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.000, -85.750
Thunderstorm Wind, Vigo
- When
- August 18, 5:50 PM EST to 6:00 PM EST
- Where
- Vigo County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.433, -87.367
Thunderstorm Wind, Owen
- When
- August 18, 6:00 PM EST to 6:02 PM EST
- Where
- Owen County, Gosport
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -86.667
Thunderstorm Wind, Putnam
- When
- August 18, 6:00 PM EST to 6:02 PM EST
- Where
- Putnam County, Cloverdale
- Measured
- 50 kt (58 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.517, -86.800
Hail, Owen
- When
- August 18, 6:13 PM EST to 6:15 PM EST
- Where
- Owen County, Spencer
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -86.767
Hail, Morgan
- When
- August 18, 6:20 PM EST
- Where
- Morgan County, Martinsville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.433, -86.433
Hail, Clay
- When
- August 18, 6:25 PM EST to 6:27 PM EST
- Where
- Clay County, Clay City
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.267, -87.117
Flood, Johnson
- When
- August 18, 6:30 PM EST to 7:30 PM EST
- Where
- Johnson County, Greenwood
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
Flood, Clay
- When
- August 18, 6:30 PM EST to 7:30 PM EST
- Where
- Clay County, Brazil
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.393, -87.116 (the zone’s center; the record gives no point)
Flood, Morgan
- When
- August 18, 6:35 PM EST to 6:55 PM EST
- Where
- Morgan County, Martinsville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.482, -86.446 (the zone’s center; the record gives no point)
Hail, Morgan
- When
- August 18, 6:40 PM EST
- Where
- Morgan County, Morgantown
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.367, -86.267
Thunderstorm Wind, Johnson
- When
- August 18, 6:40 PM EST to 6:42 PM EST
- Where
- Johnson County, 4 mi WNW of Princes Lakes
- Measured
- 50 kt (58 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.367, -86.150
Thunderstorm Wind, Monroe
- When
- August 18, 6:50 PM EST to 6:55 PM EST
- Where
- Monroe County, Bloomington
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.167, -86.517
Thunderstorm Wind, Brown
- When
- August 18, 7:15 PM EST to 7:17 PM EST
- Where
- Brown County, Mt Liberty
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.183, -86.133
Flood, Greene
- When
- August 18, 7:30 PM EST to 8:30 PM EST
- Where
- Greene County, Linton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.036, -86.962 (the zone’s center; the record gives no point)
Hail, Knox
- When
- August 18, 7:50 PM EST to 7:55 PM EST
- Where
- Knox County, Freelandville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.867, -87.300
Thunderstorm Wind, Daviess
- When
- August 18, 8:10 PM EST to 8:20 PM EST
- Where
- Daviess County, Washington
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.667, -87.167
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 18 to 25, 2001$3.6 million · 1 event
- Tornadoes and Hail in Illinois, August 18, 20016 injured · F0 · 38 events
- Hail and Damaging Winds in Indiana, August 18, 2001$77,000 · 1.75 in hail · 25 events
- Damaging Wind and Lightning Strike in Indiana, August 18, 2001$75,000 · 60 kt wind · 2 events
- Lightning Strike in Florida, August 18, 2001$50,000 · 1 event
- Damaging Wind and Lightning Strike in Florida, August 18, 2001$33,000 · 60 kt wind · 2 events
- Tornado in North Carolina, August 18, 2001$25,000 · F0 · 1 event
- Lightning Strike in South Carolina, August 18, 2001$25,000 · 1 event
- Lightning Strike in Florida, August 18, 2001$25,000 · 1 event
- Damaging Wind in Illinois, August 18, 2001$25,000 · 65 kt wind · 1 event
- Lightning Strike in Louisiana, August 18, 2001$22,000 · 1 event
- Hail in Indiana, August 18, 2001$21,000 · 4 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263796, 5263797, 5263799, 5263798, 5263804, 5263800, 5263805, 5263802, 5263801, 5263806, 5263807, 5263803, 5263818, 5263808, 5263809, 5263810, 5263811, 5263819, 5263817, 5263815, 5263885, 5263816, 5263812, 5263814, 5263891, 5263892, 5263889, 5263813, 5263893, 5263884, 5263888, 5263890, 5263887, 5263886.